Alert archive / Nevada / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 85, NWS Las Vegas, NV

October 6, 2006Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Oct 6, 2006, 2:42 PM PDT for Clark County, Nevada. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2006, 2:42 PM PDT (21:42 UTC)
Expired
Oct 6, 2006, 3:30 PM PDT
In force
48 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Clark County, NV

The radar

The Las Vegas radar (KESX), 72 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2006-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2006-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2181 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 062143
SVRVEF
NVC003-062230-
/O.NEW.KVEF.SV.W.0085.061006T2142Z-061006T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
242 PM PDT FRI OCT 6 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 330 PM PDT.

* AT 240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  NELLIS AFB...AND WAS MOVING NORTH AT 20 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3623 11521 3620 11499 3647 11491 3651 11519

$$


JGA
2 follow-up statements
000 
WWUS55 KVEF 062210
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 PM PDT FRI OCT 6 2006

NVC003-062230-
/O.CON.KVEF.SV.W.0085.000000T0000Z-061006T2230Z/
CLARK NV-
307 PM PDT FRI OCT 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR CENTRAL CLARK COUNTY...

AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR NELLIS AFB...AND WAS MOVING NORTH AT 20 MPH. THIS STORM IS 
EXPECTED AFFECT PORTIONS OF U.S. 93 BETWEEN MILE MARKER 58 AND THE 
LINCOLN COUNTY LINE.

LOCATIONS IMPACTED INCLUDE...GASS PK

LAT...LON 3623 11521 3620 11499 3647 11491 3651 11519

$$
000 
WWUS55 KVEF 062233
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT FRI OCT 6 2006

NVC003-062240-
/O.EXP.KVEF.SV.W.0085.000000T0000Z-061006T2230Z/
CLARK NV-
330 PM PDT FRI OCT 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY EXPIRES
AT 330 PM PDT...

DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORM OVER CENTRAL AND 
NORTHERN CLARK COUNTY HAS WEAKENED TO BELOW WARNING CRITERIA. HEAVY 
RAIN AND GUSTY WINDS WILL STILL OCCUR AS IT CONTINUES TO MOVE NORTH 
AROUND 25 MPH. MOTORISTS ALONG U.S. 93 FROM MILE MARKER 63 TO THE 
LINCOLN COUNTY LINE SHOULD BE PREPARED FOR BRIEF INTENSE RAIN AND 
SLICK ROADS. 

LAT...LON 3623 11521 3620 11499 3647 11491 3651 11519

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 11:57 AM PDT, 2 hours 45 minutes earlier.

Area forecast discussion, Oct 6, 11:57 AM PDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1157 AM PDT FRI OCT 6 2006

.SYNOPSIS...A SLOW MOVING AREA OF LOW PRESSURE ALONG THE CENTRAL
CALIFORNIA COAST WILL SWING INLAND ACROSS THE SOUTHERN GREAT BASIN
LATE THIS AFTERNOON. ANOTHER AREA OF LOW PRESSURE SETTLES OVER
SOUTHERN CALIFORNIA DURING THE WEEKEND FOR CONTINUED COOL
TEMPERATURES AND A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS.
&&

.UPDATE...IMPRESSIVE VERTICAL WIND SHEAR AND INCREASING DYNAMIC
FORCING THIS AFTERNOON PROMPTED THE ISSUANCE OF A SEVERE
THUNDERSTORM WATCH FOR MOHAVE COUNTY UNTIL 02Z. LATEST TRENDS FROM
SATELLITE INDICATE VERY LIMITED CUMULUS DEVELOPMENT OVER SOUTHERN
NEVADA AS THE UPPER LOW BEGINS TO PUSH ACROSS THE AREA. IT APPEARS
THE AIR MASS ADVECTING IN WITH THE CORE OF THE SYSTEM MAY BE TOO DRY
TO PRODUCE MUCH CONVECTION. CANNOT COMPLETELY RULE OUT A SHOWER OR
THUNDERSTORM AROUND LAS VEGAS THIS AFTERNOON SO KEPT A TOKEN MENTION
IN THE FORECAST WHICH HAS BEEN UPDATED AND SENT.
&&

.PREV DISCUSSION...335 AM PDT FRI OCT 6 2006...
.SHORT TERM...HARD TO BELIEVE THAT NEITHER THE 00Z NAM NOR GFS
INITIALIZE THE NARROW PERSISTENT MOISTURE PLUME THAT HUNG OVER THE
AREA YESTERDAY. MODELS APPEAR TO BE PLAYING CATCH UP WITH SOME
INDICATION OF THIS NARROW BAND SHOWING UP ON THE NAM12 9-12 HOURS
LATE. LOW CONFIDENCE IN MODELS EARLY ON SO TODAYS FORECAST BASED
MORE SO ON CURRENT RADAR/SATELLITE SIGNATURES. PERSISTENT NARROW
BAND OF LIGHT RAIN...OCCASIONALLY MODERATE AT TIMES THAT WAS
CENTERED DIRECTLY OVER INTERSTATE 15 IN LAS VEGAS YESTERDAY HAS
BEEN GRADUALLY SHIFTING WEST SINCE MIDNIGHT AND WAS MOVING ACROSS
THE WEST VALLEY AND INTO THE SPRING MOUNTAINS EARLY THIS MORNING.
THE BAND EXTENDS NORTH THROUGH CENTRAL LINCOLN COUNTY AS WELL AS
SOUTH THROUGH EASTERN SAN BERNARDINO COUNTY. AS LONG AS UPPER LOW
ALONG THE CENTRAL CALIFORNIA COAST SHOWS LITTLE MOVEMENT EAST EXPECT
THIS BAND WILL STAY INTACT ACROSS PREVIOUSLY MENTIONED COUNTIES THIS
MORNING BEFORE STARTING TO BREAK UP AND SHIFT EAST ONCE LOW MOVES
INLAND ACROSS SOUTHERN NEVADA LATE THIS AFTERNOON. SO FAR TOTAL
ACCUMULATIONS UNDER THIS BAND HAVE BEEN AS HIGH AS TWO-THIRDS OF AN
INCH AT CALIENTE AND IN EASTERN SAN BERNARDINO COUNTY...WHILE IN LAS
VEGAS THE HIGHEST AMOUNTS HAVE BEEN AROUND A THIRD OF AN INCH. ALSO
EARLY THIS MORNING WE ARE SEEING SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOP JUST EAST OF MOHAVE COUNTY. AS LOW MOVES INLAND...THESE
STORMS SHOULD START DEVELOPING WEST AS FLOW BACKS ALOFT. WE COULD
SEE SOME ISOLATED SEVERE THUNDERSTORMS WITH HIGH WINDS AND HAIL
ACROSS MOHAVE COUNTY TODAY DUE TO STRONG SHEAR. EVERYTHING SHOULD
COME TO A QUICK END THIS EVENING AS SHORTWAVE EJECTS NORTHEAST
THROUGH UTAH. HOWEVER...ADDITIONAL SHORTWAVE ENERGY DIGGING DOWN
BACKSIDE OF TROUGH LEADS TO A CLOSED LOW OVER SOUTHERN CALIFORNIA
THIS WEEKEND. AGAIN..MODEL PERFORMANCE WITH EXACT DETAILS HAS BEEN
POOR THIS WEEK. BUT CANT RULE OUT SOME ISOLATED INSTABILITY
SHOWERS/THUNDERSTORMS MAINLY OVER THE MOUNTAINS OF INYO COUNTY AND
SOUTH CENTRAL NEVADA THIS WEEKEND. FORECAST TEMPERATURES TODAY FOR
AREAS UNDER THE BAND OF RAIN EXTREMELY DIFFICULT WHILE OTHER AREAS
SHOULD BE CLOSER TO GUIDANCE.

.LONG TERM...STARTING WITH MONDAY THE MODELS ARE IN MODERATE
AGREEMENT WITH THE HEMISPHERIC PATTERN. DGEX/EUROPEAN/GFS ALL HAVE A
TROUGH CONTINUING OVER THE SOUTHWESTERN CONUS WITH AN ASSOCIATED LOW
NEAR SOUTHERN CALIFORNIA. THROUGH TUESDAY MORNING THEY ALL HAVE THE
LOW MOVING INTO THE CWA WHILE THE TROUGH STARTS TO FLATTEN OUT. BY
TUESDAY AFTERNOON DIVERGENT SOLUTIONS APPEAR AS THE DGEX/EUROPEAN
DEEPEN AND RETROGRADE THE TROUGH AS A NEW LOW FORMS NEAR THE COAST
OF CALIFORNIA. GFS DISCOUNTS THIS AND CONTINUES TO HAVE THE TROUGH
PROGRESS TO THE EAST WHILE AN IMPRESSIVE RIDGE BUILDS OFF THE COAST.
DGEX/EUROPEAN SOLUTION WOULD CONTINUE A CHANCE OF SHOWERS ACROSS THE
CWA WHILE GFS WOULD BRING DRIER AND WARMER CONDITIONS TO ALL
LOCATIONS EARLIER ON. DUE TO POOR MODEL PERFORMANCE AS OF LATE AND A
VERY POOR TRACK RECORD WITH RETROGRADED TROUGHS OFF THE WEST
COAST...DECIDED TO GO WITH JUST A SLIGHT CHANCE OF SHOWERS OVER
HIGHER ELEVATIONS WITH PARTLY CLOUDY CONDITIONS IN MOST AREAS. WOULD
RECOMMEND TO DAY CREW TO MAKE SUBSTANTIAL CHANGES IF FUTURE RUN
SHOWS ALL THREE MODELS LOCKING ON ONE SOLUTION.
&&

.AVIATION...SHOWERS WILL MAINLY DEVELOP EAST OF LAKE MEAD ACROSS
NORTHERN MOHAVE COUNTY AND UP THROUGH THE MORMON MESA CORRIDOR UNTIL
UNTIL 02Z. ISOLATED SHOWERS OR THUNDERSTORMS MAY DEVELOP BETWEEN 20Z
AND 00Z WITHIN 30NM OF KLAS AS AN UPPER LOW PASSES OVERHEAD DURING
THAT TIME. TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS...KVGT...KDRA...
KBIH...KDAG...KEED FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

ADAIR/PIERCE/BELL

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 6, 4:09 AM PDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
409 AM PDT FRI OCT 6 2006

AZZ036-CAZ524-NVZ015>022-070700-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
409 AM PDT FRI OCT 6 2006 /409 AM MST FRI OCT 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY

A NARROW BAND OF LIGHT RAIN...OCCASIONALLY MODERATE AT TIMES WILL
CONTINUE ACROSS EASTERN SAN BERNARDINO...CENTRAL CLARK AND LINCOLN
COUNTIES TODAY. SO FAR RAINFALL TOTALS WITH THIS BAND ARE BETWEEN
ONE THIRD AND TWO THIRDS OF AN INCH. AN ADDITIONAL ONE THIRD TO
TWO THIRDS OF AN INCH IS POSSIBLE. PONDING OF WATER IS LIKELY IN
SOME INTERSECTIONS AND LOW LYING AREAS WHILE MINOR RUNOFF WILL
OCCUR IN NORMALLY DRY WASHES AND STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ001-003-070700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
409 AM MST FRI OCT 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MOHAVE COUNTY TODAY
WITH A FEW STORMS POSSIBLY BECOMING SEVERE. THE FAST MOVING STORMS
HAVE THE POTENTIAL OF PRODUCING HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR MOHAVE COUNTY MAY BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Nevada, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.